Our patient is a 45‐year‐old female with a history of systemic lupus erythematosus and end‐stage renal disease requiring hemodialysis (HD) who was admitted to the hospital from her dialysis center after being found to have a temperature of 103°F. She was admitted to a hospitalist service and empirically treated for health care‐associated pneumonia and influenza. The patient was started on oseltamivir 75 mg PO bid while influenza PCR was pending. The following day, PCR returned positive for influenza A, and the patient was treated for 5 days. Dialysis was continued on her outpatient schedule. On day 6, the patient's mental status acutely worsened and she was noted to be combative and delirious. Workup for this status change included a CT scan and lumbar puncture, but no cause was found. HD was initially held due to concerns for sepsis. Concerns were raised regarding Ihe dosage of oseltamivir the patient had received. Following 2 days of HD, and several days removed from her last dose of oseltamivir, the patient's mental status began to improve. As the patient became more conversant, she began complaining of visual hallucinations. By hospital day 15, the patient was back to her baseline mental state and was discharged home.
With concerns regarding influenza having reached a height not seen in recent memory, the number of patients presenting to their primary care provider's clinics or emergency departments with influenza‐like symptoms has also increased. Between the months of April and July 2009, there were more than 40,000 confirmed cases of H1N1 influenza A. with estimates to the true number of cases reaching into the millions. As the number of confirmed and suspected cases of influenza A continues to increase, so will the use of antivirals, primarily oseltamivir. In previous case reports, predominantly involving children and adolescents, oseltamivir has been associated with numerous neuropsychiatric side effects, including hallucinations, delirium and confusion. Although oseltamivir is renally excreted, and current guidelines recommend dose reduction in significant renal dysfunction, there are no well established recommendations for dosing in hemodialysis patients.
This case illustrates the potential for neuropsychiatry side effects in hemodialysis patients receiving inappropriately dosed oseltamivir. As more hospitalists are treating patients with presumed H1N1 influenza, we must be aware of the potential adverse effects of the current drug of choice.
S. Greenhalgh, none; E. Greenhalgh, none; J. Belmares, none; J. Kennedy, none; J. Koval, none